MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META RETRO FEM NAIL 10 X 38; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META RETRO FEM NAIL 10 X 38; NAIL, FIXATION, BONE
Model Number 71653038
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Purulent Discharge (1812); Fever (1858); Unspecified Infection (1930); Pain (1994); Nonunion/Delayed-union Bone Fracture (2369); Osteomyelitis (4533)
Date of Event 10/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).This complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from a post market clinical follow up activity sponsored by smith and nephew.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that the patient suffered from a surgical site infection and non-union after having a fracture fixation surgery of the right femur using the trigen retrograde femoral nail system.The patient was treated with surgical irrigation and debridement and wound vac.No hardware revision surgery was scheduled, and the patient was lost to follow up.It is unknown if the patient achieved bone union.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Additional information: a4, b3, b5, d10, h6 (health effect - clinical code).
 
Event or Problem Description
It was reported that the patient suffered from osteomyelitis of right leg polymicrobial hardware infection on (b)(6) 2017 and non-union with fever and purulent drainage after having a fracture fixation surgery of the right femur using the trigen retrograde femoral nail system on (b)(6) 2017.The patient was treated with surgical irrigation and debridement and wound vac.No hardware revision surgery was scheduled, and the patient was lost to follow up.It is unknown if the patient achieved bone union.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that based on the information provided the reported symptoms (redness, pus, pain, and osteomyelitis) reported was due to a bacterial infection.This type of infection is a result of the procedure itself and not a malperformance of the smith and nephew devices.Consequently, we cannot determine if the bacterial contamination of the wound occurred during surgery or afterward due to the deterioration of skin barriers during the patient's wound care.In addition, the clinical root cause non-union itself is likely multifactorial due to the extent of the patient¿s multiple fractures with displaced fragments post-right open reduction and internal fixation along with the patient¿s age, smoking non-compliance, weight bearing and infection.It cannot be ruled out that the micro-motion of the non-union and the protruding second distal screw likely contributed to the patient¿s reported pain.Further impact to the patient beyond the reported osteomyelitis, non-union, bone stimulator, and pain could not be determined since the patient was lost to follow-up.For the meta retro femoral nail, device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.For the screws, a review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the meta retro femoral nail, a review of complaint history for the previous 32 months did not reveal similar events for the listed device.For the screws, a review of complaint history for the part numbers over the past 32 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for intramedullary nail system reveals in the adverse events that infections, both deep and superficial can occur.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.For the meta retro femoral nail, a sterilization records review could not be performed as the batch number was not available.For the screws, a review of the sterilization records revealed the batches were sterilized within normal parameters.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META RETRO FEM NAIL 10 X 38
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16014354
Report Number1020279-2022-04984
Device Sequence Number7334661
Product Code JDS
UDI-Device Identifier03596010548207
UDI-Public03596010548207
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K051557
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source Other,Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71653038
Device Catalogue Number71653038
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2022
Supplement Date Received by Manufacturer08/22/2024
10/10/2024
Initial Report FDA Received Date12/20/2022
Supplement Report FDA Received Date08/23/2024
10/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(6)/TRIGEN LOW PROFILE SCREW 5.0MM X 45MM; (B)(6)/TRIGEN LOW PROFILE SCREW 5.0MM X 77.5MM
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexMale
Patient Weight62 KG